Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 1, NWS Honolulu, HI

January 2, 2021Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 2, 2021, 3:21 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2021, 3:21 AM HST (13:21 UTC)
Expired
Jan 2, 2021, 3:17 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WHHW40 PHFO 021321
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
321 AM HST Sat Jan 2 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.Surf will remain around the advisory-level threshold for exposed
north and west facing shores of the smaller islands today, then 
drop below tonight into Sunday as the swell continues to ease. 

HIZ001>003-006>008-012-013-017-019-020-030230-
/O.CAN.PHFO.SU.W.0011.000000T0000Z-210102T1400Z/
/O.NEW.PHFO.SU.Y.0001.210102T1321Z-210103T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
321 AM HST Sat Jan 2 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf of 12 to 16 feet along the north facing shores of
  Niihau, Kauai, Oahu, Molokai, and Maui; and 8 to 12 feet along
  the west facing shores of Niihau, Kauai, Oahu, and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
1 follow-up statement
045 
WHHW40 PHFO 030117
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
317 PM HST Sat Jan 2 2021


HIZ001>003-006>008-012-013-017-019-020-030230-
/O.CAN.PHFO.SU.Y.0001.000000T0000Z-210103T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
317 PM HST Sat Jan 2 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf along the north and west facing shores has dropped below
advisory levels as the swell continues to subside.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 2, 1:45 AM HST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 2, 1:45 AM HST, 1 hour 36 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
145 AM HST Sat Jan 2 2021

.UPDATE...
The winds atop Big Island summits have hit the wind advisory
criteria of 45 mph or higher. Hence, a wind advisory is now in
effect to until 6 pm HST Saturday.

&&

.SYNOPSIS...
An area of high pressure located 1050 miles northeast of the
islands will continue to move east through Monday. This action
will result in weakening trade winds, trending down to light to
moderate speeds by Monday night, then hold through Wednesday.
Showers may become less frequent with the diminishing trades.

&&

.DISCUSSION...
The wind situation this evening is still quite windy in some spots
over on the eastern islands, but overall it is on its way down.
Perhaps one more day of breezy conditions. The wind advisory that
is good to 4 am HST Saturday still stands, and will likely be
canceled at 4 am HST Saturday. The winds atop Mauna Kea is blowing
just below advisory threshold, and will be monitored closely
overnight. Trade winds will likely be down to light to moderate
speeds by Monday night, then hold through at least the middle of
next week. This weakening trend is in response to the surface high
moving further away from the islands. The high is currently
located 1050 mile northeast of the islands. The region may
encounter less frequent trade wind showers with the weaker
trades.

The weakening trend with the trades usually means a front is
approaching the islands from the west. And this is what it is. A
front is expected to weaken and pass north of the islands on
Wednesday. That is all for now.

Satellite imagery shows widely dispersed clouds upwind of all the
islands. Radar is picking up a few showers with these clouds on
just about all the islands exposed to this flow. Do expect an
uptick in the clouds and showers, especially after midnight. The
frequency of these showers will become less by mid or late morning
Saturday, with ample of sunshine along the leeward shores in the
afternoon. The lee side of the Big Island is mainly clear this
evening, which is uncommon from the afternoon and evening clouds.

&&

.AVIATION...
A high pressure system passing by north of the Hawaiian Islands
will keep breezy trade winds in the forecast through this weekend.
Low level winds this strong will produce moderate turbulence below
8000 feet over and south through west of all island mountains. A
jet stream passing over the Big Island will produce Severe Clear
Air Turbulence near the Big Island and Maui this evening between
FL290 and FL430.

Expect passing showers favoring windward and mountain areas with
more isolated showers over leeward slopes. Tempo Mountain
Obscuration is possible over the windward slopes of some islands
later tonight.

&&

.MARINE...
Strong east-northeast trade winds will continue into Saturday, then
gradually trend down Sunday through the first half of the upcoming
week. The Small Craft Advisory will remain in place through the
weekend due to a combination of winds and seas. This advisory will
likely continue through the first half of the week due to seas as
overlapping large northwest swells move through. Although confidence
is low being this far out, winds may drop enough for localized land
and sea breeze conditions by midweek as a weakness forms in the
ridge to the north in response to a front passing.

Surf along north facing shores will ease into Saturday, potentially
below advisory levels by Saturday night. The offshore buoys to the
north and northwest reflect this downward trend this evening with
the peak swell energy in the 14-16 second bands out of the north-
northwest (330 deg). The active pattern across the northern Pacific
is forecast to continue over the weekend through next week with a
series of systems sending overlapping northwest swells through the
islands. The first in the series should begin to fill in through the
day Saturday and Saturday night (out of 320 deg), then peak Sunday
night into Monday near warning levels. Guidance depicts this episode
slowly lowering to advisory levels for north and west facing shores
Tuesday.

A large fetch setting up over the northwest Pacific within the 310-
330 directional bands relative to the islands shown in the guidance
Sunday through Monday will potentially deliver the next warning-
level event to exposed north and west facing shores come
Wednesday. A similar pulse arriving Friday into Saturday is shown
following this.

Although lowering daily tidal ranges will limit the extent of the
wave runup next week, overlapping large northwest swells described
above will only worsen the ongoing coastal erosion issues for
vulnerable shores exposed to north and west swells. Peak monthly
tides for January are expected from the 10th through the 15th.

Surf along east facing shores will remain near the advisory level of
8 ft (faces) over the weekend, then gradually lower early next week
as the trades ease.

&&

.FIRE WEATHER...
Trade winds will remain breezy through the weekend, and leeward
relative humidity values will drop down to 50 percent or less each
afternoon. With abnormally dry long term conditions in place over
leeward areas, there will be elevated fire weather concerns,
though Red Flag Warnings do not appear likely.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 4 AM HST Saturday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Wind Advisory until 4 AM HST Saturday for Lanai-Kahoolawe-Maui
Windward West-Maui Leeward West-Maui Central Valley-Windward
Haleakala-Leeward Haleakala-South Big Island-Big Island North
and East-Kohala.

Wind Advisory until 6 PM HST Saturday for Big Island Summits.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

Small Craft Advisory until 6 PM HST Saturday for Oahu Leeward
Waters-Maui County Leeward Waters.

&&

H Lau/Bohlin/Gibbs

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.